MAUDE Adverse Event Report: CONMED CORPORATION 4.0MM STERLINF OVAL BUR HIGH SPEED; ARTHROSCOPIC SHAVER/BUR

CONMED CORPORATION 4.0MM STERLINF OVAL BUR HIGH SPEED; ARTHROSCOPIC SHAVER/BUR
Catalog Number H9101
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/14/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device will not be returned for evaluation, but photographic evidence was provided that verifies that the bur tip detached from the shaft.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.There have been no other similar complaints for this lot of product.A two-year review of complaint history revealed there has been a total of 31 complaints, regarding 32 devices for this device family and failure mode, during the same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed, the rate of failure would be (b)(4).Per the instruction for use, the user is advised the following; do not use equipment if upon receipt, package is opened, damaged, or shows signs of tampering.Continually check for overheating, if overheating is sensed immediately discontinue use.Do not use burs for plunge cutting.Injury or damage could occur.Do not use shaver bur if they show any signs of damage.Inspect for bent, dull, or damaged blades and burs before each use.Do not apply excessive loading/force on the shaver blade or bur.Direct contact of the rotating cutting edge of shaver blades and burs with metallic surfaces and/or other hard surfaces such as arthroscopes, cannulas, or other instruments can cause damage to the devices, shaver blade or bur should be examined for damage and replaced if necessary.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The customer reported the h9101 bur, broke off in the patient's bone during a shoulder arthroscopy procedure.The bur was being used through a cannula to resect bone when it broke off.The fragment was retrieved using a kelly clamp and grasper.There was no patient injury.There was no reported delay and the procedure was completed as planned.No other bur was needed to finish the surgery.This report is being raised based on device malfunction with potential for injury upon reoccurrence.

Brand Name
4.0MM STERLINF OVAL BUR HIGH SPEED
Common Device Name
ARTHROSCOPIC SHAVER/BUR
Manufacturer (Section D)
CONMED CORPORATION
11311 concept boulevard
largo FL 33773
MDR Report Key8176148
Report Number1017294-2018-00185
Device Sequence Number13998002
Product Code GFF
UDI-Device Identifier10845854017210
UDI-Public(01)10845854017210(17)230312(10)910932
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 12/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/12/2023
Device Catalogue NumberH9101
Device Lot Number910932
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/03/2018
Initial Report FDA Received Date12/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR